Dr Colin Ramsay, Consultant Epidemiologist at Health Protection Scotland, said:
“Heroin users all across Scotland need to be aware of the risk that their supply may be contaminated. They should seek medical advice urgently if they experience signs of infection such as redness and swelling of an infection site or high fever. I would urge all drug users to stop using heroin immediately and contact local drug services for support.
In addition, any users who continue to inject heroin are strongly recommended not to re-use filters, but to use a fresh filter each time they are used. Users who do not currently use filters are reminded of the current harm reduction policy to do so, however they must ensure these are discarded after each use. Use of filters will not make heroin safe or remove all traces of anthrax contamination so the best advice remains not to use heroin by any method.”
What is anthrax?
Anthrax is a very rare but serious bacterial infection caused by the organism Bacillus anthracis. The disease occurs most often in wild and domestic animals in Asia, Africa and parts of Europe; humans are rarely infected. The organism can exist as spores that allow survival in the environment, e.g. in soil, for many years.
How has anthrax been affecting drug users in Scotland?
There is an ongoing outbreak of anthrax in heroin users in Scotland. Since December 2009, a significant number of heroin users have been found to have anthrax infection. Sadly, a number of these people have died. It is thought that they contracted anthrax from taking heroin contaminated by anthrax spores.
What are the symptoms?
Early identification of anthrax can be difficult as the initial symptoms are similar to other illnesses.
Symptoms vary according to the route of infection:
Anthrax in drug users
Drug users may become infected with anthrax when heroin or the cutting agent mixed with heroin has become contaminated with anthrax spores. This could be a source of infection if injected, smoked or snorted. The clinical presentation is likely to vary according to the way in which the heroin is taken and might include:
- Swelling and redness at an injection site, which may or may not be painful
- Abscess or ulcer at an injection site often with marked swelling (oedema)
- Septicaemia (blood poisoning)
- Symptoms of inhalational anthrax; symptoms begin with a flu-like illness (fever, headache, muscle aches and non-productive cough) followed by severe respiratory difficulties and shock 2-6 days later. Untreated disease is usually fatal, and treatment must be given as soon as possible to reduce mortality.
Cutaneous anthrax can be readily treated and cured with antibiotics. Mortality is often high with inhalation and gastrointestinal anthrax, since successful treatment depends on early recognition of the disease.
Prompt treatment with antibiotics and, where appropriate, surgery is important in the management of anthrax related to drug use.
How is anthrax spread?
A person can get anthrax if they inject, inhale, ingest or come into direct physical contact (touching) with the spores from the bacteria. These spores can be found in the soil or in contaminated drugs. It is extremely rare for anthrax to spread from person-to-person. Airborne transmission from one person to another does not occur; there have been one or two reports of spread from skin anthrax but this is very, very rare.
How do drug users become infected with anthrax?
Heroin or the cutting agent mixed with heroin may become contaminated with anthrax spores from the environment. This could be a source of infection if injected, smoked, or snorted.
More information is available at; www.hps.scot.nhs.uk/anthrax